Opioids And Polydrug Use
What Is Polydrug Use?
Polydrug use is the practice of consuming more than one drug simultaneously or in succession. This can be a combination of prescription drugs, recreational drugs, over-the-counter medicines, and even alcohol. While some individuals might inadvertently mix medications without grasping the potential interactions, others might intentionally combine substances to amplify a desired effect. Regardless of the intent, polydrug use can lead to unpredictable physical and psychological responses, increasing the potential risks and complications associated with each substance involved.
Many people fall into a cycle of polydrug use as they attempt to counteract the negative side effects of one drug with another. For instance, someone might use a stimulant to combat the sedative effects of an Opioid. This kind of self-medication can quickly become a vicious cycle, increasing dependence on multiple substances and elevating the risk of adverse outcomes.
The Dangers Of Combining Opioids With Other Drugs
Opioids, such as Morphine, Codeine, OxyContin, and Fentanyl, are powerful pain relievers. They act on the nervous system to reduce pain and, in some cases, create a sense of euphoria. While Opioids can be effective when taken as prescribed, they come with risks, including dependence, overdose, and respiratory depression.
When Opioids are combined with other substances, the dangers are magnified.
Opioids And Alcohol
Both Opioids and alcohol are central nervous system depressants, meaning they reduce neural activity and slow down body functions. Opioids act on specific receptors in the brain to dull pain and, in many cases, produce feelings of euphoria. Alcohol, on the other hand, depresses the central nervous system, leading to decreased alertness, reduced coordination, and slowed reaction times.
When Opioids and alcohol are consumed together, their depressive effects can compound. This means that even if someone consumes what they believe to be a ‘safe’ amount of each substance separately, the combined effect can be much more potent than anticipated. The primary danger of this combination is respiratory depression. As both substances suppress the body’s natural urge to breathe, their combined intake can lead to a significant slowdown or even cessation of breathing. This can be particularly alarming when one considers that the individual might not feel they’ve taken a dangerous amount of either substance.
Additionally, the combination can exacerbate other side effects. For instance, both Opioids and alcohol can impair judgment and coordination, increasing the risk of accidents, falls, or other injuries. This mixture can also increase the risk of an overdose, as the body struggles to process the heightened levels of depressants.
Opioids And Benzodiazepines
The mixture of Opioids and Benzodiazepines presents a particularly concerning health risk. Both Opioids and Benzodiazepines work by depressing the central nervous system. Opioids, primarily prescribed for pain management, slow down the body’s pain signals and reduce feelings of pain. Benzodiazepines, on the other hand, are commonly prescribed to treat conditions like anxiety, panic disorders, and insomnia. They work by enhancing the effects of gamma-aminobutyric acid (GABA) in the brain, leading to sedative, hypnotic, and anxiolytic effects.
When combined, the depressive effects of these drugs can amplify one another. This means that the risk of life-threatening respiratory depression – where breathing becomes dangerously slow or even stops – is significantly increased when these two classes of drugs are taken together. This combined effect can lead to a decreased level of consciousness, and in severe cases, coma or death.
Opioids And Stimulants
The concurrent use of Opioids and stimulants, such as Cocaine or Methamphetamine, presents a multifaceted and potentially hazardous combination. Some individuals combine these drugs in an attempt to experience a “balanced” or “mixed” high, or to counteract negative side effects of one with the other. For instance, someone might use a stimulant to overcome the drowsiness caused by an Opioid or use an Opioid to smooth out the harsh comedown from a stimulant.
This balancing act, though, is fraught with danger. Stimulants can mask the depressive effects of Opioids, leading a person to believe they can consume a larger quantity of the Opioid than they ordinarily would. This false sense of tolerance can result in an individual ingesting a lethal dose of the Opioid. Once the stimulating effects wear off, the full brunt of the Opioid can depress the respiratory system, leading to potential overdose.
Additionally, the combined strain of these drugs can be taxing on the cardiovascular system. While Opioids can slow heart rate, stimulants speed it up, potentially causing arrhythmias or other cardiac complications.
Repercussions Of Polydrug Use On Mental Health
It’s important to understand that beyond the immediate physical threats posed by polydrug use, there are significant psychological and emotional consequences. Mixing Opioids with other drugs can significantly affect the brain’s chemistry, leading to exacerbated symptoms of depression, anxiety, and other mental health disorders. Chronic polydrug use can also impair cognitive functions, affecting memory, attention, and decision-making skills. Over time, this not only affects an individual’s ability to function daily but can lead to chronic mental health issues that persist even after discontinuing drug use.
Opioids And Polydrug Overdose
Overdose is one of the greatest risks of polydrug use, as Opioids were already involved in more than 80,000 overdose fatalities in 2021 alone. A polydrug overdose occurs when someone ingests a lethal combination of drugs. The symptoms can vary widely, depending on the substances involved, but the risk is heightened when Opioids are part of the mix. Opioids, especially potent ones like Fentanyl, can suppress the respiratory system, and when combined with other substances, this risk escalates. Immediate medical attention is crucial for any suspected overdose.
Recognizing the signs, which might include unconsciousness, shallow or absent breathing, and pinpoint pupils, can make the difference between life and death.
Why Treatment Matters
If you or a loved one is struggling with Opioid and polydrug use, it’s crucial to seek help. Addiction is a complex medical condition, but it’s treatable.
Treatment not only helps individuals abstain from drug use but also offers tools and support for long-term recovery, improving overall quality of life and preventing the tragic consequences of overdose. If you are ready to start your recovery journey, contact a treatment provider today.